Coronavirus: paracetamol remains the first choice for cases of fever and pain

If you have symptoms that might indicate an infection linked to coronavirus, paracetamol remains the first choice for cases of fever and pain.

The FAMHP does not have any published clinical data on the potential impact on COVID-19 of taking non-steroidal anti-inflammatories (NSAIDs) and corticosteroids. It is known, however, that NSAIDs and corticosteroids can cause serious infection complications.

Paracetamol remains the first choice

The FAMHP reminds you that paracetamol, at normal doses, is generally the first choice for treating pain and fever, thanks to its better safety profile.

  • Use the lowest effective dose possible for the shortest possible period to reduce pain or high temperature. Observe the maximum treatment dose. Observe the minimum interval of four hours between two treatment doses over 24 hours, as well as the maximum duration of treatment mentioned in the package leaflet.
  • Check whether other medication being taken contains paracetamol to avoid overdose due to the involuntary ingestion of paracetamol under different brand names.
  • Where risk factors are present (e.g. adult body weight below 50 kg, liver failure, chronic alcohol intake, serious kidney failure, fasting, chronic malnutrition, etc.), hepatic toxicity can occur at lower doses of paracetamol (02.2018 — BCFI).
  • Pregnant women can take paracetamol if clinically necessary and provided they comply with the conditions of use: lowest effective dose possible for the shortest possible period, repeated as little as possible.

Chronic patients should not stop their treatment

Patients receiving chronic treatment with certain anti-inflammatories (NSAIDs) and/or corticosteroids should not interrupt or stop their treatment without medical advice.

What are NSAIDs?

NSAIDs are non-steroidal anti-inflammatories. Some well-known examples of NSAIDs include Brufen and its generics (ibuprofen), Voltaren and its generics (diclofenac), Mobic and its generics (meloxicam), Naprosyn and its generics (naproxen).

Suspicious symptoms?

If you have any suspicious symptoms that might indicate an infection linked to coronavirus: cough, fever, runny nose, sore throat, flu-like symptoms, etc., stay at home. Do not go into your doctor’s waiting room or to casualty. Do not go to the pharmacy.

Call your doctor and indicate your symptoms. The general practitioner will establish by telephone whether you can stay at home or whether you should go to hospital.

Only persons with no symptoms of coronavirus infection may go to the pharmacy.

If you are ill and there is nobody who can go and collect the medicinal products that you need, call the pharmacist to find a solution.

Adopt stricter hygiene measures

  • Wash your hands regularly with soap and water for a minimum of 40 seconds.
  • Cover your mouth and nose when you cough and sneeze.
  • Avoid close contact with any person who has the symptoms of a respiratory illness (e.g. coughing and sneezing).
  • Always use paper tissues. Only use a tissue once, then throw it into a waste bin and close the lid.
  • If you do not have a tissue handy, sneeze or cough into your elbow.
  • Stay at home if you are unwell.

More information

Advice for persons with symptoms of infection and for a healthy environment for them

www.info-coronavirus.be – 0800 14 689

Last updated on
24/03/2020